Medication Safety Officer quarterly report (October-December 2018) on patient safety incidents: including LASA errors and MHRA alerts

31 Jan 2019

Superintendent update on the MSO Quarterly report (October - December 2018)

We attach our Medication Safety Officer (MSO) report for Quarter 4 2018 which includes a number of important patient safety updates, top tips to help minimise patient safety incidents, and the usual analysis/summary of the most common dispensing errors reported to the NPA during the quarter.

We would also like to take this opportunity to clarify the position of the NPA MSO Incident Reporting Platform in relation to the reporting of certain look-alike, sound-alike (LASA) errors criterion for the Quality Payments (QP) review point on 15 February 2019. We have liaised with NHS Improvements on this matter and have been advised that it is acceptable for pharmacy contractors to report these errors via the NPA IRP. This is because the NPA collates the errors reported, analyses and shares the learnings nationally. If anything changes to the current situation then we will update you accordingly.

MSO report analysis summary for Quarter 4 2018

Origination of patient safety incidents
Although the majority of the errors originated from the pharmacy, 3% of the errors reported were due to prescribing errors, especially after patients are discharged from hospital and their current prescription does not reflect changes made by the hospital.

LASA errors

Common LASA error reported
Please be aware if the ‘wrong strength’ or ‘wrong formulation’ has been selected, it is not considered a LASA error!

The most common LASA errors reported in Quarter 4 of 2018 in the ‘wrong drug/medicine’ (28.6%) category are listed in the table below:

Common LASA errors Error rate
Amlodipine Amitriptyline 7%
Gabapentin Pregabalin 4%
Pantoprazole Pravastatin 3%
Sertraline Sildenafil 3%
Rivaroxaban Rosuvastatin 3%

Sereflo inhalers 125mcg and 250mcg
The Community Pharmacy Patient Safety Group (CPPSG) also highlighted a LASA error involving similar packaging of Sereflo inhaler (fluticasone/salmeterol inhaler CFC free) in the strengths of 125mcg and 250mcg manufactured by Cipla (UK) Ltd. The outer packaging for both strengths are almost identical in colour with a difference in the darker shade of purple tones for the higher strength.

Since highlighting our concerns about Sereflo inhaler via our twitter feed, we have received feedback from the MHRA stating:
“Thank you for alerting us to these issues….we are currently investigating the Sereflo issue and will be alerting those manufacturers about their poor strength differentiation.”

This shows that our concerns are valued. We will continue to raise issues that come to our attention so that we can influence relevant organisations to look at the manufacturers’ process and make positive changes in favour of community pharmacies.

A rare yet serious LASA error
We would also like to highlight a rare yet serious LASA error where a child was given olanzapine orodispersible tablets instead of omeprazole dispersible tablets. This led to hospitalisation after the child displayed signs of drowsiness following ingestion of three tablets. 

Medication error category
Incidents reported as ‘wrong strength’ (25%) involved gabapentin capsules 100mg and 300mg (5%) and clarithromycin tablets 250mg and 500mg (4%). 

Incidents reported as ‘wrong formulation’ (9.2%) involved dispersible tablet preparations being dispensed incorrectly in place of capsules and/or tablets, and vice versa – for example, aspirin dispersible tablets dispensed instead of gastro-resistance tablets.

Contributing factors
Work and environment factors (47%) increased by 2% compared to Quarter 3 of 2018. This was because pharmacists were undertaking all tasks themselves. 21% of such incidents reported were due to staff shortages, leading to the pharmacist to solely carry out the dispensing process and self-checking. 22% of self-checking incidents were where the ‘wrong strength’ was dispensed.

Degree of harm
Errors resulting in ‘none’ (58%) and ‘near miss’ (30%) to the patient continue to be reported and these made up majority of reports. An incident reported which resulted in ‘severe harm’ involved a patient being given an antibiotic (co-amoxiclav) and developed a skin rash, even though it was known to both the prescriber and pharmacist that the patient was severely allergic to penicillin. 

Errors involving the NHS flu vaccination service 2018/19
For the second report running, we have seen a high number of patient safety incidents relating to the NHS flu vaccination service 2018/19. It is prudent that all pharmacists undertaking the service read and understand what is outlined in the NHS flu Patient Group Direction (PGD) and service specification. This quarter, there were two incidents following Fluad® being administered to multiple patients under 64 years of age, and multiple flu vaccines being administered to the same patient. Details can be found in the MSO report.

Errors involving delivery drivers
Delivery errors accounted for 5% of incidents reported during Quarter 4 of 2018. This was a 2% increase from the previous quarter, which could be due to a higher number of patients preferring delivery over collections, and pharmacies delivering medicines, in the colder weather. Examples can be found in the MSO report itself. 

Errors involving inhalers and nasal sprays
Prescriptions written generically for beclometasone and fluticasone inhalers have led to an increase in numbers of patient safety incidents with the nasal spray being dispensed instead and vice versa.

Error involving short-dated stock
A handwritten hospital prescription for four bottles of Travatan eye drops for a duration treatment period of four months was received. At the time of dispensing, the short-dated eye drops were in-date; however, half-way through treatment, two bottles expired. When the pharmacist re-ordered the bottles to rectify the error, they, received another set of very short-dated stock.

Medicines & Healthcare products Regulatory Agency (MHRA) updates
We would like to remind you of two MHRA updates issued in Quarter 4 of 2018:
1. Oral lidocaine-containing teething products: GSL to P reclassification
2. Tapentadol (PALEXIA®) – seizure and serotonin syndrome risk when co-administered with medicines

The full MSO report can be accessed here.
For further information, advice and/or support on any patient safety or pharmacy topic/mater, please contact the NPA Pharmacy Services team on 01727 891800 or email at pharmacyservices@npa.co.uk.